[Intentional paracetamol intoxication in children]
SourceNederlands Tijdschrift voor Geneeskunde, 155, (2011), pp. A2132
Article / Letter to editor
Display more detailsDisplay less details
Nederlands Tijdschrift voor Geneeskunde
SubjectIGMD 5: Health aging / healthy living; N4i 1: Pathogenesis and modulation of inflammation; NCEBP 2: Evaluation of complex medical interventions; N4i 1: Pathogenesis and modulation of inflammation
As paracetamol is widely used and easily available acetaminophen auto-intoxication is frequently seen. In the majority of patients no complications will occur, but in a small group it may lead to liver damage and death. Children are less susceptible to complications than adults. Cornerstone of treatment is the antidote acetylcysteine, administration of which can be based on the Rumack-Matthew nomogram. This nomogram has only been validated in adults, but nevertheless is also used in children. Gastric lavage should not be implemented, active charcoal can be given to a conscious cooperative patient within 1 hour of ingestion of acetaminophen. A multidisciplinary approach to treatment is needed with the collaboration of an emergency physician, paediatrician or internist, pharmacist and also a child psychiatrist.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.